Alert archive / New York / River Flood Warnings in 2019

River Flood Warning 10, NWS Burlington, VT

April 20, 2019Clinton County, Essex County, New York

NWS Burlington, VT issued this river flood warning at Apr 20, 2019, 4:35 AM EDT for Clinton County, Essex County, New York. It took effect at Apr 20, 2019, 5:53 AM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2019, 4:35 AM EDT (08:35 UTC)
In effect from
Apr 20, 2019, 5:53 AM EDT
Expired
Apr 21, 2019, 6:37 AM EDT
In force
25 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
Moderate

Counties Clinton County, NY, Essex County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Branch of the Ausable River at Au Sable Forks (ASFN6). The gauge peaked at 8.26 ft at Apr 20, 2019, 11:00 AM EDT.

actionminormoderate24681004/2004/2104/22
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04275000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Apr 20, 4:12 AM EDT, 23 minutes earlier.

Area forecast discussion, Apr 20, 4:12 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
412 AM EDT Sat Apr 20 2019

.SYNOPSIS...
The potential for flooding will exist today through early Sunday as
rivers and streams continue to rise in response to moderate to heavy
rainfall and snowmelt. While the rainfall gradually tapers off
today...warm temperatures in the higher elevations will allow for
more snowmelt and thus the potential for additional flooding across
the North Country.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 412 AM EDT Saturday...Flood Watch remains in place. Rises
on area waterways continue early this morning across the entire
area. Over the past 12 to 18 hours generally a quarter inch to
one inch of rain has fallen across the area with over an inch in
the Saint Lawrence Valley. This combined with snowmelt...Mount
Mansfield lost at least eight inches of snow yesterday.
Temperatures in the mountains will remain above freezing and
thus expecting snowmelt to continue. These factors plus
saturated soils should lead to additional rises on area
waterways...likely at a faster rate than yesterday. Radar trends
suggest steadier precipitation across northern New York and the
northern third of Vermont is lifting north-northeast into
Canada. Deeper plume of moisture across New Jersey and points
south will move northward through the morning hours and a good
portion of Vermont will see additional rainfall...anywhere from
a quarter to nearly an inch. Again this will support the idea of
a continued threat for flooding. The deeper plume of moisture
does eventually shift east this afternoon and tonight and the
areal coverage of precipitation should decrease noticeably from
west to east. With the upper trough axis still to our west
tonight and Sunday one cannot rule out the possibility of some
showers...but should not be a widespread precipitation event.

What might actually be the biggest issue today is the temperatures.
Colder air has worked down across much of northern New York and into
western Vermont on north to northeast winds. These winds will hold
in the a better part of the day to help keep the colder air in
place. However...can see the flow turning around late in the day and
some locations will get a southerly wind developing and a surge of
warmer air works back into the region. Highs should remain in the
50s across parts of the Saint Lawrence Valley...northeast New
York...and far northwest Vermont with highs in the 60s elsewhere.
Lingering moisture will keep low temperatures tonight in the mid 40s
to mid 50s and Sunday we should see warmer temperatures over the
entire area with highs in the mid 60s to lower 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 404 AM EDT Saturday...Showers continue to taper off
Sunday night as a cut off upper level low pushes through the Mid
Atlantic and a weak coastal low pressure system starts to
develop. With an upper level low to our south I suspect we'll
still see some scattered showers but they will be increasingly
reliant on some orographic help. By Monday afternoon the coastal
low will push into the Gulf of Maine and we should see some
resurgent showers push back into the North Country.

Sunday night remains relatively warm with lows in the mid to
upper 40s. Monday as some northerly flow develops we should see
temps dropping from the weekend but we'll still warm into the
low to mid 60s. Monday night lows should be a few degrees colder
than Sunday with temps in the low 40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 404 AM EDT Saturday...Unsettled weather continues as the
theme for the week. We'll have an upper level cutoff low that
lifts into Maine while another shortwave trough digs into the
Great Lakes. This should bring additional showers through the
North Country Tuesday afternoon through Wednesday. We may see a
brief lull Wednesday evening before another weak impulse moves
through on Thursday. There really hasn't been much run to run
consistency with the models for how late next week pans out.
There's no big system and so while we are currently carrying the
idea that there's nearly a daily chance for scattered showers
we could certainly see some areas that just stay dry through the
period. Temperatures through next week start above normal drop
towards near normal through the middle of the week and then will
return above normal heading into next weekend.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Widespread precipitation will exist through
about 12z before gradually tapering off from west to east
between 12z and 18z. Ceilings and visibilities will be in the
IFR to LIFR categories through 12z before ceilings slowly
trend back toward the IFR and MVFR categories and visibilities
trend back toward MVFR and VFR. Winds will range from northwest
to northeast before becoming southeast after 16z. Speeds will
generally be under 15 knots through the period with turbulence
expected aloft.

Outlook...

Sunday: VFR. Slight chance SHRA.
Sunday Night: VFR. Slight chance SHRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday: MVFR. Chance SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Wednesday: Mainly IFR, with areas MVFR possible. Chance SHRA.

&&

.HYDROLOGY...
As of 410 AM EDT Saturday...A Flood Watch remains in effect
until Noon on Sunday for the entire North Country.

Rainfall yesterday and early this morning has ranged from one quarter
to one inch...with upwards of an inch and a half of rain across
the Saint Lawrence Valley. Additional rainfall amounts today
will be in the quarter to one half inch range with locally
higher amounts...especially across Vermont. An extended period
of snowmelt has occurred in response to warmer temperatures on
Friday and temperatures at the higher elevations will remain
above freezing right through Sunday resulting in additional
snowmelt. This snowmelt, combined with the rainfall, will
produce sharper rises on rivers and streams today and maintain
the threat for flooding.

Mainstem rivers most at risk for flooding include the
Passumpsic, the Wells, the Missisquoi, the Lamoille, the
Winooski, the Ausable, and the Saranac Rivers. Additionally,
Lake Champlain will continue to be near flood stage through the
weekend.

Those with interests in low-lying or flood prone areas should
also continue to monitor the latest forecasts.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Sunday morning for VTZ001>012-016>019.
NY...Flood Watch through Sunday morning for NYZ026>031-034-035-087.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Evenson
HYDROLOGY...WFO BTV
Hazardous weather outlook, Apr 20, 3:36 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
336 AM EDT Sat Apr 20 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-210745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
336 AM EDT Sat Apr 20 2019

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:47 AM EDTAreal Flood WarningBTVCaledonia33 hr
Apr 20, 4:52 AM EDTRiver Flood WarningBTVOrleans4 days
Apr 20, 5:28 AM EDTRiver Flood WarningBTVLamoille22 hr
Apr 20, 5:51 AM EDTRiver Flood WarningBTVOrleans24 hr
Apr 20, 10:06 AM EDTSpecial Weather StatementBTVAddison, Rutland, Windsor54 min
Apr 20, 10:25 AM EDTRiver Flood WarningBTVLamoille36 hr
Apr 20, 11:09 AM EDTSpecial Weather StatementBTVAddison, Orange, Rutland, Windsor51 min
Apr 20, 1:50 PM EDTRiver Flood WarningBTVCaledonia21 days
Apr 20, 2:31 PM EDTRiver Flood WarningBTVChittenden24 hr
Apr 20, 8:30 AM EDTAreal Flood WarningBTVClinton21 hr

Nearby

River Flood Warnings in New York, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.